British Lung Foundation
36,531 members43,756 posts

change of voice

Hi everyone having just got over an extremely bad exacerbation my voice has now become hoarse.I have been referred to ENT to have my voice box checked.Has anyone else had this?I am a bit worried I must admit.I take Spiriva,Fostair and Ventolin.Hope someone can give me some feedback.

14 Replies
oldestnewest

I can tell you that I have been on Spiriva for several years and I believe it is the culprit for hoarseness.My doctor at one point was going to send me for a scope of some sort ,well I did not go .I told him I already new it was one if my meds causeing it and I was right .I did think it was the symbycort ,but I stopped the Spiriva first and so stopped my hoarseness.I do believe this is most likely the cause. I hope this helps you not worry so much .Have a blessed day / night I get very confused I am in the U.S and do not know the time where you are lol ....

Reply

Sorry I cannot advise but it's brilliant your gp is on the ball and is referring you to ENT specialist. Best to be seen by an expert.

Good luck and I hope the appointment comes around quickly. P

Reply

i had it 3 weeks ago it is ok .they put a tube down your throat with a camera and have a look ..

Reply

Hi I had the same a few years ago following a bad chest infection. I was also referred to an ENT specialist & had a camera examination (which was not bad at all) and my vocal chords had become inflamed from the virus & this is what was causing my hoareness & loss of voice. I was also on seratide at the time & since being changed to Flutiform have not had these problems so I also think the inhalers can cause it!

Reply

Hello Bikergrove,

Please don't worry about being referred to ENT, you have a very good doctor who is just covering all the bases. My voice has been affected by all my meds for many years, and I have been checked by ENT several times. In my case the hoarseness and voice loss is caused by steroids, both inhaled and tablets, which affect the vocal chords, and my voice eventually returns to normal when the extra meds taken during an exacerbation are reduced. Also, remember we cough a lot more, and probably harder, when we are poorly and that has an effect on our throat too. I was referred for speech therapy and found the help they offered very useful.

Good luck with your appointment, let us know how it goes.

Best wishes

Huffnpuffer

Reply

I lose my voice regularly and they blaime my Seretide

Reply

Aha! Now I know what caused me to lose my voice a few weeks ago. It was only for two or three days and hasn't happened since. I am on Spiriva, Symbicort and Ventolin inhalers. The loss of voice was after an exacerbation where I was prescribed oral Pred. as well as Augmentin Duo Forte.

I hope all goes well for you at the ENT, bikergrove.

Reply

Similar happened to a friend who has bronchectasis. Contracted pneumonia in Feb. She was hospitalised and developed a heart prob. This seems O.K. now but her voice is very croaky and she is having investigations. I know this us very vague but thought it may help you to realise that this is happening yo others this year. Good luck in sorting it out barnowl

Reply

If they put you on oral steroids (UK prednisalone) it'll (could) be that, in combo with your inhalers. The steroid weakens the voice box muscles a bit.. then the preds clobber 'em more.. You'd be alright with either by themselves. Make sure you rinse well after your inhalers. If you're off the preds, it may resolve before your ENT appt.

Good luck.

Reply

Hi bikergrove, Pete has had hoarseness before and it could be because of the extra ventolin he uses when he has a chest infection. I am sure you will be fine and having things checked out is no bad thing. Do speak with your GP if you need any other questions answered. Wishing you well and take care. xxx

Reply

Thanks to all my healthunlocked friends for your prompt support,i will let you know how it goes but goodness knows when i will get an appointment.You are all so kind and supportive so glad i found you all xxx

Reply

Just a late reply, many of the inhalers can cause voice changes and throat infections, glad to hear your GP is making sure it is nothing else. Yes you may have a long wait or may be quick appointment, but I would not worry too much it probably is just aside effect of the inhalers. Best wishes x

Reply

Another late reply! I have had a croaky voice for a while now along with a constant phlegm cough. Being referred to lung disease doctors for mine. Hope you get yours sorted out.

Reply

Thanks for your reply,i will let you know when i get any news which will be a while yet i think as NHS is under a huge strain at the moment.Hope you get sorted soon. x

Reply

You may also like...